Shoulder is lower on tremor side

I am 56, female, and diagnosed with PD by 3 different neurologists in the last 6 months. Sudden onset of a tremor in my right hand, following the tragic death of my brother, was the compelling reason I sought a neurologist. I thought I was basically in perfect health and that stress caused the sudden tremor. However, I can say that pain in my forearms began about ten years ago which I attributed to too much work on the key board. I started Selegiline a few days ago and am hopeful that it will impact my tremor. It has given me a little more energy I believe already. The doctor told me that Azilect, which costs about $500 / month, is not proven to be neuroprotective, or in other words, that it cannot stop or slow the progression of the disease. I understand from my own research that Azilect pharma endeavors to provide further research which will prove it does slow progression. Right now, my primary symptom is tremor in the right hand but have just noticed that my right shoulder is dropping lower than my left shoulder. I have no pain in my shoulder. Has anyone else had this issue with one shoulder dropping?

14 Replies

  • Even in childhood I had bad posture. By the time I was diagnosed at 49 (11 years ago) I had a noticeable stoop, which has got worse since. About 5 years ago I noticed a lean to the left (the side of my least stiffness, but worst tremor; I am left handed). This causes me back pain if I go on a long walk. I am now noticing a twist with my right leg forward. I put it down to dystonia. I find levodopa helps.


  • Are you taking any other meds . Selegiline should be use with levodopa. Please read that below.

    "Selegiline capsules, USP are indicated as an adjunct in the management of Parkinsonian patients being treated with levodopa/carbidopa who exhibit deterioration in the quality of their response to this therapy. There is no evidence from controlled studies that Selegiline has any beneficial effect in the absence of concurrent levodopa therapy."

  • Bailey, is that also true for all the MAO-B inhibitors, and the other standard-therapy drugs -- amantidine, for instance?

  • i only read about Selegiline don't know about others.

  • Amantidine is not an MAO-B inhibitor. Azilect is the other MAO-B inhibitor. No reason to regard Azilect and Selegiline differently. That said, my neuro originally prescribed Azilect alone. Never did anything for me as far as I could tell.

    Also, Azilect aka rasagiline is available internationally for under $l/pill, unlike in the US.

  • A Perspective, Selegine and Axilict (maybe misspellled) are MAO Inhibitors.. That is a monoamineoxidase enzyme that degrads dopamine. Wortks by extending the "shelf" life of dopamine. Regards tremor, Joohn Pepper recommends , tightening the muscles in hand or arm reduces it. Stress i a major roblem, get into flight or fight,with cascade of cortisol in the brain, which animal rresearch as shown is bad for PD. Recommend Herbert Benson Relaxation Technisue to reduce stress.

    For myself, have been effected much more in nondominant left side. Has eventualy led to supination of my left foot, turning counter clock wise rotatinng in toward body. Physical therapy has been very helprul.Perhaps something similar is effecting your right shoulder? Anycase might consider having it looked at by a good Physical Therapist?


  • I have had PD 20+ years and by God's grace my good days outweigh the bad. My PD dominant side (right) that shoulder is lower than the left. My husband who is a weight trainer has me working out with light weight for my arms (I am finally not being stubborn re exercise after all these years ) I am challenged to keep my right shoulder even with left which is hard but PD is harder! I need to build up my muscles because I have lost a good amount of weight due to getting full after only a few bites of food (except ice cream, lol) . I pray all the best for you in your battle with PD and know you are not alone! God bless!

  • Hi Hoffman, thank you for your kind note. I too am working out each day now so I was alarmed to see the right shoulder visibly lower. I am sorry to hear that you have lost weight. It makes me wonder if it is medication related? I have started selegiline and am considering azilect. So far I notice an improvement with selegiline which can be administed without levadopa in the earlier stages (as I understand it). Selegiline works well but does seem to kill the appetite (which has always been strong) on a brighter note I feel more energetic. Perhaps azilect will have a similar effect. I would like to ask what exercise has worked for helping with the lowered shoulder. I am praying for you too!

  • Oiur

    Sounds like you have a good doctor. No drugs have yet been proven neuroprotective but Azilect may help. having been diagnosed at a similar age to you and watched friends take it for 8 years I can't say I see noticeable difference in them. Selegiline is also an antidepressant medication though our dose for PD is very low but it is likely making you feel better. It has a mild effect on symptoms when taken alone. You may find you need more quite soon which doesn't mean stopping selegiline but adding another type of med. you may know this already - Selegiline can keep you awake at night so shouldn't take it after about mid day.

    My shoulder is slightly dropped on my affected side. People don't notice but I can see it and straps fall off that shoulder. Shoes fall of the foot on that side too.

    Best wishes

  • Hikoi,, thank you for your note. Selegiline does help and I plan to transition to Azilect. I will keep you posted. You have friends who have taken Azilect for 8 years? Are they responding well? I hope you are feeling ok. Do you do any exercise as it relates to your shoulder?

  • Hi Oiur

    I do not have the choice of Azilect where I live and Selegiline isn't commonly used here either but I like it because it gives me energy in the morning. Those who have taken Azilect that I know take it as part of a regime of meds, usually levadopa plus agonist plus Azilect. The combination and timing is unique to each person. It is impossible to know if it has delayed progression in those who take Azilect but if so its only very mild because they have all got a bit worse over time just as I have. Then there is the question of what type of PD they have as we are finding different types with different symptom combinations and different progression.

    As you research you will get conflicting info such as this

    The Teva (drug co who make Rasageline) advice for UK patients, no mention of tyramine

    The Teva USA version

    Take your pick!

    I haven't done anything about my shoulder except highlight it to others as a PD oddity .

  • Hikoi, I wonder where you live if you don't mind me asking. You seem very well informed. Hopefully your RX regimen is working for you. I am new to this board and just realize I am responding to five year old posts. I liked the morning energy from selegiline too.

  • I second the person who suggested you see a physical therapist. If it wasn't for P.T., I believe I would be in a wheel chair by now.

  • At long last someone with a dropped shoulder. My right side is my parkie side. I go to a physio and she gives me exercises to streatch all my side. Sadly i get alot of cramping and exdreme pain. I am in my 16th yr of parkinsons. I hope you never get the pain. Mine goes down to my foot. Exercise does help

You may also like...